Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Conformal metrics with prescribed Gaussian curvature on $ S\sp 2$


Authors: Kuo-Shung Cheng and Joel A. Smoller
Journal: Trans. Amer. Math. Soc. 336 (1993), 219-251
MSC: Primary 53C21; Secondary 35A30, 53A30, 58G30
DOI: https://doi.org/10.1090/S0002-9947-1993-1087053-6
MathSciNet review: 1087053
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider on $ {S^2}$ the problem of which functions $ K$ can be the scalar curvature of a metric conformal to the standard metric on $ {S^2}$. We assume that $ K$ is a function of one variable, and we obtain a necessary and sufficient condition for the problem to be solvable. We also obtain several new sufficient conditions on $ k$ (which are easy to check), in order that the problem be solvable.


References [Enhancements On Off] (What's this?)

  • [1] S. Y. A. Chang and P. C. Yang, Prescribing Gaussian curvature on $ {S^2}$, Acta Math. 159 (1987), 216-259. MR 908146 (88m:35056)
  • [2] -, Conformal deformation of metrics on $ {S^2}$, J. Differential Geom. 27 (1988), 259-296. MR 925123 (89b:53079)
  • [3] W.-X. Chen and W.-Y. Ding, Scalar curvature on $ {S^2}$, Trans. Amer. Math. Soc. 303 (1987), 365-382. MR 896027 (88g:35081)
  • [4] K.-S. Cheng and J.-T. Lin, On the elliptic equations $ \Delta u = K(x){u^\sigma }$ and $ \Delta u = K(x){e^{2u}}$, Trans. Amer. Math. Soc. 304 (1987), 639-668. MR 911088 (88j:35054)
  • [5] C.-W. Hong, A best constant and the Gaussian curvature, Proc. Amer. Math. Soc. 97 (1986), 737-747. MR 845999 (87k:58284)
  • [6] J. Kazdan and F. Warner, Curvature functions for compact $ 2$-manifolds, Ann. of Math. (2) 99 (1974), 14-47. MR 0343205 (49:7949)
  • [7] J. Moser, On a nonlinear problem in differential geometry, Dynamical Systems (M. Peixoto, ed.), Academic Press, New York, 1973. MR 0339258 (49:4018)
  • [8] W.-M. Ni, On the elliptic equation $ \Delta u + K(x){e^{2u}} = 0$ and conformal metrics with prescribed Gaussian curvatures, Invent. Math. 66 (1982), 343-352. MR 656628 (84g:58107)
  • [9] D. H. Sattinger, Conformal metrics in $ {{\mathbf{R}}^2}$ with prescribed curvature, Indiana Univ. Math. J. 22 (1972), 1-4. MR 0305307 (46:4437)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C21, 35A30, 53A30, 58G30

Retrieve articles in all journals with MSC: 53C21, 35A30, 53A30, 58G30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1087053-6
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society